Buscar en
Annals of Hepatology
Toda la web
Inicio Annals of Hepatology RUCAM-based assessment of liver injury by xiang-tian-guo (Swietenia macrophylla)...
Journal Information
Vol. 18. Issue 2.
Pages 406-407 (March - April 2019)
Share
Share
Download PDF
More article options
Visits
709
Vol. 18. Issue 2.
Pages 406-407 (March - April 2019)
Correspondence
DOI: 10.1016/j.aohep.2019.01.003
Open Access
RUCAM-based assessment of liver injury by xiang-tian-guo (Swietenia macrophylla) seeds, a plant used for treatment of hypertension and diabetes
Visits
...
Youwen Tana,
,1
, Hongbo Chenb,1, Xinbei Zhoua, Li Suna
a Department of Hepatology, The Third Hospital of Zhenjiang Affiliated Jiangsu University, Zhenjiang, China
b Department of Infection, Jurong Hospital Affiliated to Jiangsu University, Zhenjiang, China
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Tables (2)
Table 1. Changes in liver tests of the first patient.
Table 2. Details scores of RUCAM for three patients.
Show moreShow less
Full Text
Dear Editor,

Xiang-tian-guo (Swietenia macrophylla seeds [SMS]) belongs to the family Polygonaceae. Traditionally, Malaysian natives chew and swallow SMS as a cure for hypertension and diabetes [1]. However, there are no reports on the hepatotoxicity of SMS in the literature. We recently encountered a case of liver injury caused by SMS and retrospectively found two other cases highly suggestive of SMS-induced liver injury.

1Case 1

A 72-year-old man was admitted with a 2-week history of fatigue, nausea, dark urine, and jaundice. He had a >20-year history of diabetes and had discontinued metformin and insulin treatment 5 years before admission. However, he had a 2-month history of SMS use, during which he would eat only one raw seed at a time three times a day (usually no more than 5mg/kg). He reported no history of hepatitis A–E, autoimmune hepatitis, or metabolic diseases or exposure to other drugs or alcohol. His liver test results were abnormal (Table 1), but the findings of an upper abdominal ultrasound were normal. SMS treatment was ceased after admission.

Table 1.

Changes in liver tests of the first patient.

Time  TBIL  DBIL  ALT  AST  ALP  GGT  INR 
  (1.71–21mol/L)  (0–7.32mol/L)  (4–40U/L)  (4–40U/L)  (40–120U/L)  (1–42U/L)  (0.7–1.5) 
212.4↑  136.4↑  678↑  789↑  254↑  154↑  1.43 
1st week  136.3↑  84.6↑  312↑  362↑  212↑  118↑  1.32 
2nd week  114.2↑  53.7↑  182↑  189↑  166↑  85↑  1.11 
3rd week  47.2↑  25.8↑  103↑  64↑  143↑  93↑  1.21 
4th week  22.1↑  13.2↑  53↑  44↑  86↑  74↑  1.04 
6th week  14.3  6.3  32  34  76  46↑  1.02 
8th week  11.3  5.5  36  26  80  35  1.11 

TBIL: total bilirubin, ALT: alanine aminotransferase, AST: aspartate aminotransferase, ALP: alkaline phosphatase, GGT: glutamyl transpeptidase, INR: international normalized ratio.

The findings from a liver biopsy corresponded with drug-induced liver injury (DILI), including hemorrhage around the terminal hepatic venule; prominent intra-acinar lymphocytes; and occasional neutrophils, canalicular and hepatocellular cholestasis, and hepatocyte necrosis (Fig. 1). The patient's symptoms and liver tests improved rapidly. Methylprednisolone 40mg/day was administered for 1 week, decreased to 20mg/day, and stopped after 4 weeks. The patient was then discharged.

Fig. 1.

Microscopic features of the liver biopsy specimens (hematoxylin and eosin stain, ×100). Hemorrhaging around the terminal hepatic venule (white arrow), prominent intra-acinar lymphocytes and occasional neutrophils (black arrow), and canalicular and hepatocellular cholestasis (arrowhead) are visible.

(0.31MB).
2Cases 2 and 3

The two other patients (a 75-year-old man with a 20-year history of diabetes and insulin therapy and an 80-year-old man with a 20-year history of hypertension and long-term valsartan use) were seen at the outpatient clinic in March and May 2017, respectively. Both had a 1.5-month history of SMS use and complained of fatigue 2 weeks after the start of SMS use at the recommended dosages. The liver enzyme levels of the first patient were alanine aminotransferase (ALT), 363U/L; and alkaline phosphatase (ALP), 122U/L. The patient's clinical symptoms and liver tests recovered rapidly (ALT, 115U/L; ALP, 86U/L) 1 week after ceasing SMS and returned to normal after 4 weeks. The third patient's ALT level changed from 224U/L to 113U/L and his ALP level changed from 108U/L to 98U/L only 3 days after ceasing the SMS and returned to normal after 2 weeks.

Three patients tested negative for anti-hepatitis E immunoglobulin M.

3Discussion

Suspected cases of herb-induced liver injury (HILI) have been reported in many publications [2–5]. SMS is increasingly used in China. On evaluating SMS safety, Balijepalli et al. [6] reported that oral administration of SMS to rats caused no hepatotoxicity.

The clinical and histopathologic features of DILI may mimic any liver injury histopathologic model. Ayako Suzuki et al. [7] stated that these pathological features are more inclined to be caused by the pathological manifestations of DILI, such as hemorrhage around the terminal hepatic venule, prominent intra-acinar lymphocytes, hepatocellular and canalicular cholestasis, and prominent port neutrophils. The first patient had these histological findings.

DILI and HILI currently have no specific diagnostic criteria. Thus, we must first exclude other causes of liver diseases and then determine the correlation between liver damage and suspicious drugs through a standardized causality assessment. The updated RUCAM is a specific causality assessment of liver injury [8]. The RUCAM score of 7 in each case (Table 2) indicated that the liver injuries were probably induced by SMS. Thus, clinicians should be aware of the toxic potential of Swietenia macrophylla upon encountering cases of unexplained liver injury.

Table 2.

Details scores of RUCAM for three patients.

Contents  Case 1  Case 2Case 3 
Drug  SMS  SMS  valsartan  SMS 
R=[ALT/ULN]/[ALP/ULN]  8.001  8.896.72 
Time to onset  +2  +2  +1  +2 
Course  +3  +3  +3 
Risk factors  +1  +1  +1  +1 
Concomltant drug  −1 
Search for non drug cases  +1  +1  +1  +1 
Previous information on hepatotoxicity of the drug 
Response to readminstration 
Total score 

Judgment: >8: highly; 6–8: probable; 3–5: possible; 1–2: unlikely; ≤0: excluded; ULN: upper limit normal.

References
[1]
S. Dewanjee, A. Maiti, A.K. Das, S.C. Mandal, S.P. Dey.
Swietenine: a potential oral hypoglycemic from Swietenia macrophylla seed.
Fitoterapia, 80 (2009), pp. 249-251
[2]
Y. Zhu, M. Niu, J. Chen, Z.S. Zou, Z.S. Ma, S.H. Liu, et al.
Hepatobiliary and pancreatic: comparison between Chinese herbal medicine and Western medicine-induced liver injury of 1985 patients.
J Gastroenterol Hepatol, 31 (2016), pp. 1476-1482
[3]
R. Teschke, D. Larrey, D. Melchart, G. Danan.
Traditional Chinese Medicine (TCM) and herbal hepatotoxicity: RUCAM and the role of novel diagnostic biomarkers such as microRNAs.
Medicines, 3 (2016),
[4]
D. Melchart, K. Linde, W. Weidenhammer, S. Hager, D. Shaw, R. Bauer.
Liver enzyme elevations in patients treated with traditional Chinese medicine.
JAMA, 282 (1999), pp. 28-29
[5]
C. Frenzel, R. Teschke.
Herbal hepatotoxicity: clinical characteristics and listing compilation.
[6]
M.K. Balijepalli, V. Suppaiah, A.M. Chin, A.S. Buru, S.R. Sagineedu, M.R. Pichika.
Acute oral toxicity studies of Swietenia macrophylla seeds in Sprague Dawley rats.
Pharm Res, 7 (2015), pp. 38-44
[7]
A. Suzuki, E.M. Brunt, D.E. Kleiner, et al.
The use of liver biopsy evaluation in discrimination of idiopathic autoimmune hepatitis versus drug-induced liver injury.
Hepatology, 54 (2011), pp. 931-939
[8]
G. Danan, C. Benichou.
Causality assessment of adverse reactions to drugs – I. A novel method based on the conclusions of international consensus meetings: application to drug-induced liver injuries.
J Clin Epidemiol, 46 (1993), pp. 1323-1330

These authors contributed equally to this work.

Copyright © 2019. Fundación Clínica Médica Sur, A.C.
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.